| Avascular Necrosis
Nov 4, 2004
I was diagnosed with AVN (Avascular Necrosis) in both hips just over two years ago. I was told that it was related to my HIV and to my having AIDS and because of the steroids I was taking a lot of when I had PCP. I have been HIV+ since tested in 1984 and was diagnosed with AIDS just four years ago.
My orthopedic surgeon decided to try core decompression to see if that would work.
Now I have had both sockets collapsed and am going in for hip replacement on my right hip and my left hip in three months.
Is this very common for people who have HIV/AIDS and those of who are in our fifties?
Friends are asking if this is something they might face in the future. What should I say to them? Also how much more of this might I face in other joints in the future?
Response from Dr. Henry
Avascular necrosis of the hips appears to be more common in HIV+ patients but still is unusual. A limited number of studies have been published looking at the issue. A significant risk factor is use of corticosteroids such as you mention in your case. That type of problem does not appear to involve many other joints. Since patients with HIV are living long term now and aseptic necrosis increases with age then we will need to continue to monitor whether the risk for that problem in the setting of treated HIV infection increases as time goes on. I have had a handful of patients undergo hip replacement which is a tough recuperation process but almost without exception my own patients have experienced a good outcome. KH
Pain In The Stomach
High Liver Enzymes/High Creatine Kinase
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.